Idaho, 2003

Heavy Snow in Idaho, March 25 to 26, 2003

March 25 to 26, 2003 · NWS PIH · 3 events in 3 counties and zones

Heavy snow fell in high elevations of the central mountains with 10 inches reported at Vienna Mine and Galena Lodge with up to 16 inches at 9000 feet. Generally 6 to 16 inches of snow fell above 7000 feet.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Heavy snow fell in high elevations of the central mountains with 10 inches reported at Vienna Mine and Galena Lodge with up to 16 inches at 9000 feet. Generally 6 to 16 inches of snow fell above 7000 feet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Mar 25, 2:50 PM MST, 1 hour 10 minutes earlier.

Area forecast discussion, Mar 25, 2:50 PM MST, 1 hour 10 minutes before
SOUTHEAST IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
250 PM MST TUE MAR 25 2003

COMPLEX FORECAST WITH VERY MOIST PROGRESSIVE WESTERLY FLOW SHOVING
ABUNDANT PACIFIC MOISTURE INTO CENTRAL AND EASTERN IDAHO THROUGH
WEDNESDAY.  SAT LOOPS SHOWING STRONG SHORT WAVE NOW MOVING ONTO
OREGON COAST AND THIS SHOULD BE THE WAVE THAT BRINGS IN HEAVY PRECIP
TO CENTRAL MOUNTAINS TONIGHT.  BOI RADAR PRETTY SATURATED AND PIH
NOW BECOMING MORE ACTIVE AS WELL.  STANLEY HAS PICKED UP CLOSE TO A
TENTH LIQUID OF SNOW EARLIER TODAY BUT FINALLY WENT ABOVE FREEZING
LAST HOUR SO SNOW LEVEL WOULD APPEAR TO BE IN 6500 TO 7000 FOOT
RANGE PRESENTLY.  SOME JET SUPPORT AS WELL WITH NORTHERN MOUNTAIN
ZONES IN RIGHT ENTRANCE REGION OF 120 KT JET IN SOUTHERN MT
TONIGHT...THEN AS THAT JET MOVES EAST A SECOND JET SETS UP TO SOUTH
WEDNESDAY WITH ENTIRE FCST AREA IN LEFT EXIT REGION OF 115 KT MAX IN
NORTHERN NEVADA EARLY WED MORNING.  DYNAMICS FROM THIS JET WILL
COMBINE WITH FAST MOVING COLD FRONT WHICH WILL WHIP THROUGH DURING
DAY WED WITH FRONT INTO WYOMING ALREADY BY 21Z WED.  WILL LIKELY SEE
SOME CONVECTIVE ACTIVITY WITH FRONT AS LI VALUES DROP BELOW ZERO
TOMM AFTERNOON WITH STRONG COLD POOL ALOFT MOVING IN AS WELL.  SO
MENTIONED CHANCE OF THUNDERSTORMS TOMM AS WELL IN SOUTHERN HALF OF
REGION.  BEST JET DYNAMICS EAST BY 06Z TOMM EVENING.  OVERALL
HEAVIEST PRECIP LIKELY BY MIDNIGHT CENTRAL MOUNTAINS THROUGH EARLY
AFTERNOON WED AND DURING THE DAY IN EASTERN HIGHLANDS.  AHEAD OF
FRONT SLIGHT WAA SO THINK SNOW LEVELS STAY IN 6500 TO 7000 FOOT
RANGE BEFORE DROPPING TO VALLEY FLOORS BEHIND COLD FRONT TOMM.  WILL
ADD ZONE 31 ABOVE 7000 FEET TO WARNINGS ALREADY IN PLACE AND LEAVE
ZONE 22 TO MIDNIGHT SHIFT AS HEAVIEST PRECIP THERE WILL BE
WEDNESDAY.

WIND ADVISORY ALREADY IN PLACE FOR SNAKE RIVER PLAIN WEDNESDAY AND
WILL LET THAT RIDE AS LOCAL WIND STUDY PLACES IN NEAR HIGH WIND
WARNING CRITERIA...BUT WITH LIKELY PRECIP AND OVERCAST CONDITIONS
WILL TEMPER WINDS SOMEWHAT BUT STILL VERY WINDY DAY IN 25 TO 40 MPH
RANGE.  SOME INDICATIONS OF POSSIBILITY OF SNAKE PLAIN CONVERGENCE
EVENT WED NIGHT...BUT AT THIS POINT NOT SURE IF UPPER DYNAMICS WILL
BE IN PLACE WITH STRONG H7 VORT MOVING ALONG ID/WY BORDER AND LOW
LEVEL MOISTURE IN QUESTION AS WELL.  FOR NOW WILL JUST WORD CHANCE
SNOW IN VALLEYS WED NIGHT.  WILL KEEP CHANCE SNOW GOING THURSDAY AS
WELL WITH H8 TO H5 LAPSE RATES GREATER THAN 8C AND LIFTED INDICES
BELOW ZERO AGAIN THUR AFTERNOON WITH CONTINUED SOMEWHAT MOIST NNW
FLOW ALOFT WITH WEAK ENERGY EMBEDDED.  DRY AND JUST A BIT WARMER FOR
FRIDAY AS RIDGE BUILDS TO WEST.
GK

IN THE EXTENDED FOR SATURDAY THROUGH TUESDAY...MODELS IN GENERAL
AGREEMENT THAT H5 RIDGE WILL BUILD ALONG THE PAC COAST IN WAKE OF
EXITING TROUGH.  DIFFERENCES ARISE LATE IN THE PERIOD (MONDAY AND
TUESDAY) AS MRF APPEARS TO BE MUCH TOO AGGRESSIVE IN DRIVING A
CLOSED LOW CIRCULATION SOUTH OUT OF ALASKA WITH CORRESPONDING HEIGHT
FALLS ACROSS THE REGION.  ECMWF MAINTAINS A FLAT UPPER RIDGE OVER
THE REGION WITH AN OPEN TROUGH OVER THE NW TERRITORIES/NRN CANADA.
DUE TO UNCERTAINTIES WILL HOLD CLOSER TO ECMWF SOLUTION AS LATEST
12Z AVN TRENDING IN THAT DIRECTION. HUSTON

.KSFX...OPERATIONAL...VCP 32.

.PIH...A WINTER STORM WARNING AND A WIND ADVISORY HAVE BEEN ISSUED
FOR PORTIONS OF SOUTHEAST IDAHO.  PLEASE REFER TO BOIWSWPIH AND
BOINPWPIH FOR THE LATEST INFORMATION.
Hazardous weather outlook, Mar 25, 5:45 AM MST, 10 hours 15 minutes before
IDZ017>023-031-032-252345-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO/IDAHO FALLS ID
545 AM MST TUE MAR 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

LOCALLY HEAVY SNOWS ARE POSSIBLE IN THE HIGHER ELEVATIONS OF EASTERN
IDAHO...GENERALLY ABOVE 7000 FEET ON WEDNESDAY. IN ADDITION...A COLD
FRONT IS FORECAST TO MOVE THROUGH THE REGION WEDNESDAY AFTERNOON.
THE FRONT WILL BRING A CHANCE OF THUNDERSTORMS TO THE SOUTHERN
HIGHLANDS ALONG WITH VERY WINDY CONDITIONS TO THE SNAKE RIVER VALLEY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

3 heavy snow. Local standard time, as filed.

Heavy Snow, Big and Little Wood River Region

When
March 25, 4:00 PM MST to March 26, 4:00 PM MST
Where
Big and Little Wood River Region forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Heavy Snow, Sawtooth Mountains

When
March 25, 4:00 PM MST to March 26, 4:00 PM MST
Where
Sawtooth Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Heavy Snow, Upper Snake Highlands

When
March 25, 4:00 PM MST to March 26, 4:00 PM MST
Where
Upper Snake Highlands forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2003Every state in 2003This day in weather historyWarnings in Idaho, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346375, 5346376, 5346377.